Michigan, 2016Damaging Wind in Michigan, August 16, 2016
August 16, 2016 · NWS APX · 1 event in 1 county or zone
An isolated severe thunderstorm produced wind damage in eastern upper Michigan.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $9,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated severe thunderstorm produced wind damage in eastern upper Michigan.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Aug 16, 2:53 PM EST, 22 minutes earlier.
Area forecast discussion, Aug 16, 2:53 PM EST, 22 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
353 PM EDT TUE AUG 16 2016
.SHORT TERM...(This evening and overnight)
Issued at 353 PM EDT Tue Aug 16 2016
Low pressure center has shifted east of the Thumb area this
afternoon...taking the resulting area of widespread showers with it.
Ample low level moisture lingering behind the departing low combined
with strengthening diurnal instability has produced some scattered
shower and isolated thunderstorm activity for portions of our CWA.
Greatest areal coverage and intensity so far has been across Eastern
Upper Michigan where low level convergence is maximized thanks to
opposing lake breezes converging over inland areas. Weak wind fields
and only modest instability (MUCAPES of 500-1000 J/kg) have kept any
thunderstorms sub-severe.
Meanwhile...an upper trough axis is swinging thru the Northern
Plains toward the Western Great Lakes region. This feature has
kicked off additional areas of slightly more vigorous and organized
convection across the Upper Mississippi Valley and Central Ontario
thanks to cooler air aloft associated with the upper trough axis.
Wind fields are quite weak over these areas as well but instability
is certainly better...with MUCAPES of around 2000 J/kg).
Diurnally-enhanced showers and storms will continue to bubble up
thru sunset...greatly diminishing for a few hours late this evening
and into the overnight hours...before ramping up again late tonight
as the upper level trough approaches. All short term models suggest
we hold on to some instability overnight...especially late as cooler
air aloft arrives with the upper trough. Again...wind fields remain
weak tonight thru Wednesday...so the chance of strong to severe
storms is remote. Certainly our highest POPs will be on Wednesday as
the trough moves thru during peak during heating/instability.
Conditions will remain warm and muggy thru Wednesday. Low temps
tonight will cool back into the 60s. Afternoon highs on Wednesday
will warm back into the lower 80s.
.LONG TERM...(Wednesday through Tuesday)
Issued at 353 PM EDT Tue Aug 16 2016
Wednesday night through Friday
Our active and moist pattern looks like it continue through the end
of the work week and likely into at least the first half of the
weekend as well. The short wave that traverses the region during the
day Wednesday moves to the east by evening with downward
motion/drying moving in overnight. So with the exception of a few
lingering showers or storms across southeast zones in the evening
skies are expected to clear up. Slightly cooler with lows in the
upper 50s and lower 60s. On Thursday, daytime heating driven
instability (0-1 km mixed layers capes of 1000-1500 j/kg) central
and eastern zones) is expected to spawn at least scattered showers
and thunderstorms in the afternoon across northern lower. Highs in
the lower and middle 80s. Clearing out again Thursday night but a
little more muggy with lows in the lower and middle 60s. More
daytime driven instability Friday (very impressive 0-1 km mixed
layer capes of between 2000 2500 j/kg) likely resulting in more
showers and storms developing. Hot and humid with highs in the
middle and upper 80s. As far as severe potential goes, not a lot of
wind through the period (0-6 km bulk shear of 20 to 25 knots tops).
Meanwhile, despite high freezing levels of nearly 14,000 feet Friday
if the impressive amount of instability comes true, large hail could
be possible in a few storms.
Sullivan
An active pattern sets up nicely for the weekend as several small
shortwaves look to swing through the state ahead of a digging trough
from southwestern Canada. These shortwaves will bring us chances of
showers and thunderstorms, but the arrival of the trough will bring
the region a more widespread chance for showers and thunderstorms
Saturday into Sunday. Models vary with the strength of this trough,
but given a fair amount of instability and 0-6 km bulk shear, severe
weather is possible. At the surface, the associated cold front
swings through the state through Saturday afternoon into the evening
hours. After the passage of this front, high pressure slides in from
the Great Plains, bringing fair weather by Tuesday.
SML
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 101 PM EDT Tue Aug 16 2016
Low pressure will continue to exit NE away from Michigan this
afternoon. Upper level trough will swing thru our area later
tonight and Wednesday. These two features will keep scattered
showers and the possibility of a few thunderstorms in the forecast
thru Wednesday...with the best chance occurring during peak
diurnal heating/instability. Overall conditions will remain VFR
thru the forecast period...but may briefly drop to MVFR within
heavier showers or storms. Winds will remain rather light thru the
period...lending to lake breeze development.
&&
.MARINE...
Issued at 353 PM EDT Tue Aug 16 2016
Surface low center continues to pull away from Michigan this
afternoon...resulting in decreasing wind speeds and wave action. CA
conditions along the Lake Huron nearshore areas from Thunder Bay to
Alabaster have diminished and are generally below criteria. Will let
the SCA for this area expire on time at 4 pm. Winds and waves will
remain below SCA criteria tonight thru Thursday. Scattered showers
and a few thunderstorms will continue to impact all nearshore areas
thru Wednesday evening as an upper level trough axis swings thru
Northern Michigan.
&&
.APX Watches/Warnings/Advisories...
MI...BEACH HAZARDS STATEMENT until 4 PM EDT this afternoon for MIZ024-
030-036.
LH...SMALL CRAFT ADVISORY until 4 PM EDT this afternoon for LHZ348-
349.
LM...NONE.
LS...NONE.
&&
SHORT TERM...MLR
LONG TERM...Sullivan/SML
AVIATION...MLR
MARINE...MLRHazardous weather outlook, Aug 16, 3:11 PM EST, 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
411 PM EDT TUE AUG 16 2016
LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-171000-
STRAITS OF MACKINAC WITHIN 5 NM OF MACKINAC BRIDGE INCLUDING
MACKINAC ISLAND-ST IGNACE TO FALSE DETOUR CHANNEL-
5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LIGHT MI INCLUDING
BOIS BLANC ISLAND-
PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY
NATIONAL MARINE SANCTUARY-STURGEON PT TO ALABASTER MI-
GRAND TRAVERSE BAY SOUTH OF A LINE GRAND TRAVERSE LIGHT TO
NORWOOD MI-SEUL CHOIX POINT TO 5NM WEST OF MACKINAC BRIDGE-
NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE
TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI-
POINT BETSIE TO SLEEPING BEAR POINT MI-
MANISTEE TO POINT BETSIE MI-
WHITEFISH BAY (U.S. PORTION)/WHITEFISH POINT TO POINT IROQUOIS MI-
ST. MARYS RIVER POINT IROQUOIS TO E. POTAGANNISSING BAY-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
411 PM EDT TUE AUG 16 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.
.DAY ONE...LATE THIS AFTERNOON AND TONIGHT.
THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS LATE THIS AFTERNOON AND
TONIGHT...WITH THE BEST CHANCE ACROSS INTERIOR EASTERN UPPER
MICHIGAN THROUGH SUNSET. SEVERE STORMS ARE NOT EXPECTED.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
PERIODIC CHANCES FOR THUNDERSTORMS WILL CONTINUE WEDNESDAY THROUGH
MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
&&
WEATHER.GOV/GAYLORD
In the hours before
Special weather statement, Aug 16, 2:25 PM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
325 PM EDT TUE AUG 16 2016
MIZ008-015-162030-
MACKINAC-CHIPPEWA-
325 PM EDT TUE AUG 16 2016
...A LINE OF THUNDERSTORMS WILL AFFECT CHIPPEWA AND NORTHEASTERN
MACKINAC COUNTIES...
AT 324 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM DAFTER TO NEAR TROUT LAKE. MOVEMENT WAS
SOUTHEAST AT 15 MPH.
WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
SAULT STE. MARIE...POINT IROQUOIS...KINROSS...PICKFORD...BAY MILLS...
RUDYARD...DAFTER...TROUT LAKE...HULBERT...BRIMLEY STATE PARK...
STRONGS...FIBRE...BARBEAU...EAST LAKE...BAYVIEW CAMPGROUND...RACO...
DONALDSON...KELDEN...ECKERMAN AND MUNUSCONG.
PERSONS IN CAMPGROUNDS SHOULD CONSIDER SEEKING STURDY SHELTER UNTIL
THESE STORMS PASS.
LAT...LON 4646 8455 4645 8447 4649 8443 4650 8438
4642 8414 4625 8410 4597 8488 4624 8539
4625 8524 4637 8524 4653 8483 4653 8479
4656 8468
TIME...MOT...LOC 1924Z 296DEG 15KT 4639 8442 4616 8504
MLRThunderstorm Wind, Chippewa
- When
- August 16, 3:15 PM EST
- Where
- Chippewa County, 4.39 mi NNW of Kinross
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $9,000
- Reported by
- Broadcast Media
- Coordinates
- 46.330, -84.550
The metal roof of an outbuilding was partially removed. A few trees were also downed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in California, August 16 to 22, 20162 injured · $50 million · 1 event
- Damaging Winds in Pennsylvania, August 16, 20164 injured · $107,000 · 52 kt wind · 27 events
- Flash Flood and Damaging Wind in Vermont, August 16 to 17, 2016$550,000 · 50 kt wind · 2 events
- Damaging Winds in Pennsylvania, August 16, 2016$70,000 · 50 kt wind · 9 events
- Lightning Strike in Wisconsin, August 16, 2016$70,000 · 1 event
- Damaging Winds in Tennessee, August 16 to 17, 20164 injured · 50 kt wind · 6 events
- Damaging Wind in Arizona, August 16, 2016$50,000 · 56 kt wind · 1 event
- Tornado and Damaging Winds in New York, August 16, 2016$26,000 · EF0 · 4 events
- Damaging Winds in New York, August 16, 2016$16,000 · 52 kt wind · 8 events
- Hail and Damaging Wind in Virginia, August 16, 2016$20,000 · 1.25 in hail · 2 events
- Damaging Winds in West Virginia, August 16, 2016$17,000 · 50 kt wind · 4 events
- Flash Flooding and Hail in Minnesota, August 16, 20161.5 in hail · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 658545.